Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Tampa Bay, FL

June 10, 2014Polk County, Sumter County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 10, 2014, 4:34 PM EDT for Polk County, Sumter County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2014, 4:34 PM EDT (20:34 UTC)
Expired
Jun 10, 2014, 5:00 PM EDT
In force
26 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 83 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WUUS52 KTBW 102034
SVRTBW
FLC105-119-102100-
/O.NEW.KTBW.SV.W.0041.140610T2034Z-140610T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
434 PM EDT TUE JUN 10 2014

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL FLORIDA...
  SUMTER COUNTY IN CENTRAL FLORIDA...

* UNTIL 500 PM EDT.

* AT 434 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF THE GREEN SWAMP...OR 16 MILES EAST OF ZEPHYRHILLS...
  AND MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES..

LAT...LON 2822 8186 2821 8198 2826 8205 2847 8205
      2840 8194 2835 8194 2835 8187 2837 8185
      2837 8182
TIME...MOT...LOC 2034Z 117DEG 10KT 2831 8194

$$

MJG
1 follow-up statement
046 
WWUS52 KTBW 102054
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
454 PM EDT TUE JUN 10 2014

FLC105-119-102100-
/O.CON.KTBW.SV.W.0041.000000T0000Z-140610T2100Z/
POLK FL-SUMTER FL-
454 PM EDT TUE JUN 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN SUMTER AND NORTHWESTERN POLK COUNTIES...

AT 453 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED BETWEEN ROCKRIDGE AND DADE CITY...AND WAS 
MOVING NORTHWEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
GREEN SWAMP

LAT...LON 2822 8186 2821 8198 2826 8205 2846 8205
      2840 8194 2835 8194 2835 8187 2837 8185
      2837 8182
TIME...MOT...LOC 2053Z 117DEG 10KT 2833 8199

$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:39 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 10, 2:39 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
239 PM EDT TUE JUN 10 2014

.SHORT TERM (TODAY THROUGH TOMORROW)...SATELITTE IMAGERY THIS
AFTERNOON SHOWS A WIDESPREAD CU FIELD OVER THE PENINSULA WITH A
NOTICEABLE PUSH FROM THE WEST COAST SEA BREEZE FROM THE NATURE
COAST THROUGH TAMPA BAY. FURTHER SOUTH...STORMS HAVE ALREADY FIRED
ALONG THE WESTERN BOUNDARY AND SHOULD CONTINUE TO BUILD NORTHWARD
AND INLAND AS THE DAY PROGRESSES.

STEPPING BACK AND LOOKING AT THE SYNOPTIC PATTERN...WE STILL HAVE A
MID/UPPER LEVEL STACKED TROUGH SHIFTING EASTWARD THROUGH THE
NORTHERN GULF. WHILE THIS FEATURE DOES NOT ADVECT SIGNIFICANT JET
DYNAMICS OVER THE REGION BY ANY MEANS...MODEL SOUNDINGS DO
CONTINUE TO TREND TOWARDS SLIGHTLY COOLER TEMPS THROUGH A LAYER
FROM AROUND 900-500MB. FOR US AT THE SURFACE...THIS CAN TRANSLATE
TO INCREASE SHOWER/STORM COVERAGE FROM THE AFTERNOON SEA BREEZES.

FOR THE FORECAST...CONTINUED TO FAVOR INLAND AREAS FOR THE BEST
CHANCE OF THUNDERSTORMS THROUGH EVENING HOURS WITH THE POTENTIAL
FOR LINGERING ACTIVITY TO SHIFT BACK WESTWARD TOWARDS THE COAST.
SIMILAR PATTERN IN PLACE FOR TOMORROW WITH THE SURFACE RIDGE AXIS
OVER THE SOUTHERN THIRD OF THE STATE. ANOTHER GOOD PUSH FROM THE
SEA BREEZE COMBINED WITH A SLIGHT SURGE OF MOISTURE FROM THE SOUTH
WILL FAVOR THUNDERSTORMS DEVELOPING NEAR THE I 75 CORRIDOR AND
SPREADING WESTWARD. LOCAL HI RES ENSEMBLE CONTINUES TO DOWN PLAY
SEVERE POTENTIAL BUT STILL CANNOT RULE OUT AN ISOLATED SEVERE
STORM DEVELOPING DURING THE LATE AFTERNOON HOURS.

.PREVIOUS MID TERM (WEDNESDAY NIGHT-THURSDAY)...MID/UPPER LEVEL
TROUGH WILL MOVE INTO THE EASTERN U.S. AND CONTINUE TO WEAKEN AND
LIFT NORTHEAST EVENTUALLY BECOMING ABSORBED INTO THE MAIN TROUGH
OVER THE NORTH CENTRAL STATES. NEAR THE SURFACE THE RIDGE AXIS
WILL REMAIN ACROSS SOUTH FLORIDA WITH SOUTH TO SOUTHWEST FLOW
ACROSS THE REGION. THERE WILL BE PLENTY OF MOISTURE WHEN COMBINED
WITH THE UPPER LEVEL ENERGY TO BRING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS BOTH DAY...BUT WITH THE SOUTH TO SOUTHWEST FLOW
THE TIMING OF CONVECTION WILL SHIFT TO NEAR THE COAST IN THE
MORNING THEN MOVING INLAND DURING THE AFTERNOON. DAYTIME HIGH
TEMPERATURES WILL BE NEAR NORMAL IN THE MID 80S TO AROUND 90
DEGREES AND OVERNIGHT LOWS WEDNESDAY NIGHT IN THE UPPER 60S TO MID
70S...WITH SOME COASTAL LOCATIONS REMAINING AROUND 80 DEGREES
THANKS TO THE SOUTH TO SOUTHWEST FLOW OFF THE RELATIVELY WARM
GULF.

.PREVIOUS LONG TERM (THURSDAY NIGHT-MONDAY)...
MID/UPPER LEVEL TROUGHING WILL LINGER OVER THE EASTERN U.S. INTO
SATURDAY THEN RIDGING IS EXPECTED TO BUILD BACK IN FROM THE EAST
OVER FLORIDA AND THE GULF OF MEXICO EARLY NEXT WEEK. MEANWHILE NEAR
THE SURFACE THE RIDGE AXIS WILL DRIFT NORTH INTO CENTRAL FLORIDA BY
SUNDAY WITH SOUTH TO SOUTHWEST FLOW ON FRIDAY BECOMING RATHER LIGHT
AND VARIABLE OVER THE WEEKEND AND INTO EARLY NEXT WEEK. ENOUGH
MOISTURE WILL REMAIN ACROSS THE REGION FOR SCATTERED CONVECTION EACH
DAY. THE TIMING OF THE STORMS WILL CONTINUE TO BE NEAR THE COAST
FRIDAY MORNING THEN SHIFTING INLAND IN THE AFTERNOON. OVER THE
WEEKEND THE TIMING WILL RETURN TO A MORE TYPICAL AFTERNOON AND
EVENING ACROSS THE REGION AS THE RIDGE AXIS SETS UP OVER THE AREA.
TEMPERATURES WILL REMAIN NEAR NORMAL WITH OVERNIGHT LOWS IN THE
UPPER 60S TO MID 70S AND DAYTIME HIGHS IN THE MID 80S TO THE LOWER
90S.

&&

.AVIATION...STORMS ARE FIRING ALONG THE SEA BREEZE AS THE
BOUNDARY GRADUALLY SHIFTS WESTWARD. WILL MAINTAIN VCTS AT ALL TAF
SITES THROUGH THE AFTERNOON AND TEMPO STORMS AS NECESSARY. AFTER
SUNSET...LINGERING ACTIVITY WILL HAVE THE POTENTIAL TO SHIFT BACK
TOWARDS THE COAST AND GRADUALLY DIMINISH IN COVERAGE. VFR
CONDITIONS WILL PERSIST OVER NIGHT. AFTER SUNRISE...SOUTH TO
SOUTHWEST WINDS WILL INCREASE ALONG THE SEA BREEZE AND SET THE
STAGE FOR A SIMILAR PATTERN AGAIN TOMORROW.

&&

.MARINE...THE HIGH PRESSURE RIDGE EXTENDS ACROSS SOUTHERN FLORIDA
PRODUCING LIGHT SOUTH TO SOUTHWEST WINDS LESS THAN 10 KNOTS AND
SEAS LESS THAN 2 FEET ACROSS THE COASTAL REGION. ONCE AGAIN THE
WINDS ALONG THE COASTLINE WILL SHIFT TO AN ONSHORE FLOW AS THE SEA
BREEZE SETS UP DURING THE AFTERNOON HOURS. WINDS AND SEAS WILL
REMAIN LIGHT UNTIL WEDNESDAY WHEN THE WINDS PICK UP TO THE 10 TO
15 KNOT RANGE AS THE GRADIENT TIGHTENS BETWEEN THE HIGH PRESSURE
RIDGE AND AN APPROACHING FRONTAL BOUNDARY...BUT CONDITIONS ARE
EXPECTED TO REMAIN BELOW HEADLINE CRITERIA.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS IN TERMS OF RH OR WIND
BUT THUNDERSTORM POTENTIAL CONTINUES. EXPECT A SIMILAR PATTERN
TOMORROW WITH STORMS ALONG THE SEA BREEZE SPREADING WESTWARD
THROUGH THE AFTERNOON. GENERAL FLOW FROM THE SOUTH TO SOUTHWEST
WILL BECOME MORE WESTERLY DURING THE MID AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  88  74  86 /  40  50  20  40
FMY  74  90  73  87 /  30  40  20  50
GIF  73  90  72  88 /  30  60  20  50
SRQ  74  88  75  85 /  40  40  20  40
BKV  70  88  70  88 /  30  50  20  50
SPG  77  87  76  86 /  40  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...20/BARRON
MARINE...74/WYNN
PREVIOUS MID TERM/LONG TERM...69/CLOSE
DECISION SUPPORT...02/GARCIA
Hazardous weather outlook, Jun 10, 5:20 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
520 AM EDT TUE JUN 10 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-111000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
520 AM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG SEA BREEZE AND OUTFLOW BOUNDARIES...WITH THE HIGHEST CHANCES
AWAY FROM THE COAST GENERALLY EAST OF INTERSTATE 75. A FEW OF THE
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...SMALL HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT DEADLY
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
FOR WEDNESDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED. THE STORMS WILL DEVELOP OVER THE COASTAL WATERS AND
NEAR THE COAST LATE EACH NIGHT INTO THE MORNING HOURS EACH DAY
THEN SPREAD INLAND DURING THE AFTERNOON AND EVENING. SOME OF THESE
STORMS COULD BECOME STRONG AND PRODUCE HAIL...STRONG GUSTY
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT DEADLY LIGHTNING
STRIKES.

OVER THE WEEKEND AND INTO EARLY NEXT WEEK A MORE TYPICAL
SUMMERTIME PATTERN WILL RETURN WITH SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Jun 10, 2:40 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
240 PM EDT TUE JUN 10 2014

FLZ242-101930-
INLAND CITRUS-
240 PM EDT TUE JUN 10 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CITRUS COUNTY...

AT 239 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM LOCATED NEAR INVERNESS...MOVING NORTH AT 5 MPH...THAT
WILL AFFECT INVERNESS...INVERNESS AIRPORT...STOKES FERRY AND RIVER
LAKES MANOR...THROUGH 330 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2903 8242 2901 8237 2897 8230 2895 8231
      2895 8230 2890 8228 2888 8225 2877 8229
      2879 8249 2904 8249
TIME...MOT...LOC 1839Z 187DEG 3KT 2887 8238
Special weather statement, Jun 10, 3:35 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
335 PM EDT TUE JUN 10 2014

FLZ052-102015-
POLK-
335 PM EDT TUE JUN 10 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL POLK COUNTY...

AT 335 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR DAVENPORT...OR 7 MILES NORTHEAST OF HAINES
CITY...MOVING NORTHWEST AT 15 MPH...WILL AFFECT HAINES CITY...UNTIL
415 PM EDT.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 55 AND 58.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2805 8164 2824 8175 2828 8165 2827 8164
      2827 8156 2821 8152 2815 8152 2815 8146
      2814 8145 2812 8145
TIME...MOT...LOC 1935Z 154DEG 12KT 2819 8156
Local storm report, Jun 10, 4:16 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
416 PM EDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 E POLK CITY           28.18N 81.74W
06/10/2014  E0.25 INCH       POLK               FL   PUBLIC

            PUBLIC REPORT ON INTERSTATE 4 OF SMALL HAIL.

&&

RKR

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:13 PM EDTSpecial Weather StatementTBWPolk32 min
Jun 10, 2:40 PM EDTSpecial Weather StatementTBWCitrus50 min
Jun 10, 3:35 PM EDTSpecial Weather StatementTBWPolk40 min
Jun 10, 4:35 PM EDTSpecial Weather StatementTBWSumter40 min
Jun 10, 4:45 PM EDTSpecial Weather StatementTBWHardee45 min
Jun 10, 5:03 PM EDTSpecial Weather StatementTBWSumter27 min
Jun 10, 5:20 PM EDTSpecial Weather StatementTBWHardee40 min
Jun 10, 5:42 PM EDTSpecial Weather StatementTBWPolk48 min
Jun 10, 5:54 PM EDTSevere Thunderstorm WarningTBWPolk36 min
Jun 10, 6:29 PM EDTSpecial Weather StatementTBWHillsborough46 min
Jun 10, 7:12 PM EDTSpecial Marine WarningTBW63 min
Jun 10, 7:21 PM EDTSpecial Weather StatementTBWHillsborough54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.